Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Can Nyquil, Metformin and Diovan cause blood in my semen?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5097 Questions
I have noticed blood (Heavy) in my semem for the past few weeks. I have just gotten over the flu and was taking a lot of over the counter meds (Nyquil, Musinex, Delsym etc.) all along. Some one said that these meds could be the cause. I am 62 years old Type 2 Diabetic and take scripts ( Atenolol, Metformin, Diovan and Tricor) for other issues. I have never noticed blood before in my semen or urine in the past. Would appreciate your input Doc.
Posted Mon, 27 Jan 2014 in General Health
Answered by Dr. Ivan R. Rommstein 1 hour later
Brief Answer: Hi and welcome to XXXXXXX Detailed Answer: Thanks for the query. Well,some drugs can cause blood in semen,also called hematospermia. BUt this is rare and I still think that some most common causes should be ruled out first. Blood in semen is common symptom in your age and first things to think of are urogenital infections(prostatitis,epididymitis or urethral infections), urethral injuries or STDs. Diabetes facilitates development of such infections.Also high blood pressure is possible cause too. So the first step should be to do basic urine analysis, urinoculture and prostate ultrasound. This would reveal is there some disorder or not. Sometimes the right cause cant be found and symptoms subside spontaneously while in some cases antibiotics are necessary. Less common but more serious disorders are tumors,but this is the last tthing to think of at this point. Wish you good health. Feel free to ask. Regards
Above answer was peer-reviewed by
Follow-up: Can Nyquil, Metformin and Diovan cause blood in my semen? 16 minutes later
Thanks Dr Romic, I just had a full physical about 3 months ago with the Prostate rectal exam and my PSA showed normal results. Full lipid profile was found acceptable along with urine analysis for diabetes. I also go back every 3 months for AC1 screening . Is it your opinion that I should go back to my PCP to address this hematospermia or to see if it will clear up on its own within a reasonable amount of time. Thanks, XXXXXXX XXXX
Answered by Dr. Ivan R. Rommstein 16 minutes later
Brief Answer: hi Detailed Answer: I dont think this is some emergency. Usually it resolves on its own in 1-2 weeks,just drink plenty of fluids and uroprotective teas to facilitate urination. Second option is to take antibiotics empiricaly in consultation with your doctor. In every case,since your prostate is fine,you dont have to be concerned,but if hematospermia persist,you should do more detailed work up including endoscopic procedures,testicle ultrasound and std testing.
Above answer was peer-reviewed by
Follow-up: Can Nyquil, Metformin and Diovan cause blood in my semen? 1 hour later
Thank you Dr Romic for the great advice. I will start with the heavy fluid consumption and see where I am at in a week or so. Are you always available on this website for consultation? This is an awesome medical resource to have available. Thanks again for your help! HAPPY NEW YEAR! Best Regards, XXXXXXX XXXX
Answered by Dr. Ivan R. Rommstein 20 hours later
Brief Answer: hi Detailed Answer: You re welcome. Of course, you can always ask me or any other doctor on this website and you ll get professional and useful medical advice in short time. Happy new year too. Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor